Vermont, 2015

Damaging Wind in Vermont, July 29, 2015

July 29, 2015 · NWS BTV · 1 event in 1 county or zone

An isolated thunderstorm developed over Lake Champlain, west of of Shelburne and proceeded to move into Shelburne where a wet microburst downed several small trees and several large branches east of Route 7 near Falls Road and the Village Cemetery.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An isolated thunderstorm developed over Lake Champlain, west of of Shelburne and proceeded to move into Shelburne where a wet microburst downed several small trees and several large branches east of Route 7 near Falls Road and the Village Cemetery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
300 PM EDT WED JUL 29 2015

.SYNOPSIS...
AFTER ANOTHER VERY WARM DAY ACROSS THE NORTH
COUNTRY...TEMPERATURES WILL REMAIN MILD TONIGHT WITH LOWS FROM THE
60S TO LOWER 70S. A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE
HIGHER TERRAIN THIS AFTERNOON AND EVENING...BUT MORE WIDESPREAD
THUNDERSTORMS ARE EXPECTED ON THURSDAY AS A COLD FRONT MOVES
ACROSS THE REGION. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
BECOME STRONG TO SEVERE WITH GUSTY WINDS...HAIL...AND HEAVY
DOWNPOURS. COOLER WEATHER RETURNS ON FRIDAY AS THE COLD FRONT
EXITS THE AREA THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...
AS OF 244 PM EDT WEDNESDAY...500-1500 J/KG OF CAPE HAS LED TO THE
DEVELOPMENT OF SOME SCATTERED CUMULUS AND A FEW ISOLATED
SHOWERS/THUNDERSTORMS THIS AFTERNOON WHERE ENOUGH LIFT WAS
GENERATED TO BREAK THE CAP. THIS HAS OCCURRED MAINLY ACROSS THE
HIGHER TERRAIN AND OVER PORTIONS OF SOUTHERN CANADA. WITH MINIMAL
SHEAR (20-25 KNOTS 0-6KM)...NO SEVERE THREAT IS ANTICIPATED.
ACTIVITY WILL WANE AS THE SUN SETS AND INSTABILITY LESSENS. FOR
THE REST OF TONIGHT...PARTLY TO MOSTLY CLEAR SKIES ARE EXPECTED
FOR MUCH OF THE TIME...WITH AN INCREASE IN CLOUDS FROM THE WEST
TOWARDS MORNING AHEAD OF AN APPROACHING FRONTAL SYSTEM. MAY EVEN
SEE A FEW SHOWERS APPROACH SAINT LAWRENCE COUNTY AS SUNRISE NEARS.
WITH SOUTHERLY FLOW GRADUALLY INCREASING AND 925 MB TEMPERATURES
HOLDING IN THE 22-24C RANGE...TEMPERATURES WILL BE QUITE
MILD...WITH LOWS FOR MUCH OF THE AREA IN THE 60S AND LOWER 70S.
SOME PATCHY FOG POSSIBLE ACROSS THE VALLEYS OF EASTERN
VERMONT...BUT COVERAGE IS EXPECTED TO BE LESS THAN PREVIOUS NIGHTS
DUE TO INCREASED WIND FIELD.

&&

.SHORT TERM /8 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 244 PM EDT WEDNESDAY...INITIAL FRONT/DEW POINT BOUNDARY
WILL CROSS THE REGION FROM WEST TO EAST DURING THE DAY THURSDAY
BRINGING A QUICK PERIOD OF SHOWERS/THUNDERSTORMS. CURRENT TIMING
LOOKS TO BE 12-16Z ACROSS THE ADIRONDACKS/SAINT LAWRENCE VALLEY OF
NEW YORK...16-19Z IN THE CHAMPLAIN VALLEY...AND 18-22Z ACROSS
CENTRAL AND EASTERN VERMONT. GREATEST THREAT FOR ANY SEVERE
WEATHER WILL BE FROM THE CHAMPLAIN VALLEY EASTWARD INTO
VERMONT...AND ESPECIALLY POINTS SOUTH AND EAST OF THERE. FOR MUCH
OF NORTHERN NEW YORK...FRONTAL PASSAGE WILL LIKELY BE TOO EARLY
FOR SEVERE. CURRENT MODELS INDICATING ROUGHLY 500-1500 J/KG OF
MLCAPE DEVELOPING BY 18Z FROM THE CHAMPLAIN EASTWARD...WITH 0-6KM
SHEAR OF ABOUT 30-40 KNOTS. WHILE A WIDESPREAD SEVERE EVENT IS NOT
ANTICIPATED...THIS SHOULD BE ENOUGH FOR SOME THUNDERSTORM
ORGANIZATION WITH A SCATTERED SEVERE THREAT. WIND SHEAR IS MOSTLY
UNI-DIRECTIONAL FROM THE SOUTHWEST AND PARALLEL TO THE FRONT...SO
PRIMARY CONCERN WILL BE DAMAGING WINDS FROM BOWING SEGMENTS. WITH
THE EARLY ONSET OF CONVECTION...AN OFFICIAL HEAT WAVE IS NOT
FORECAST AT BTV...WITH HIGHS FOR MUCH OF THE REGION IN THE 80S.
PARTS OF SOUTHEAST VERMONT MAY BE ABLE TO SQUEEZE OUT ANOTHER 90
DEGREE DAY.

SOUTHWEST FLOW CONTINUES ACROSS THE REGION THURSDAY NIGHT AS THE
UPPER TROUGH LAGS BEHIND AND EVENTUALLY CROSSES EARLY FRIDAY
MORNING. THUS THE COOLER AIR WILL TAKE ITS TIME MOVING IN...AND WE
SHOULD BE LOOKING AT LOWS IN THE 60S FOR MOST...EXCEPT SOME 50S IN
THE NORMALLY COOLER SPOTS OF THE ADIRONDACKS AND NORTHEAST
KINGDOM.

BY FRIDAY...WESTERLY FLOW TAKES HOLD WITH MOSTLY SUNNY
SKIES...HOWEVER THE NEXT VORT IN CYCLONIC FLOW WILL ALREADY BE
APPROACHING NORTHERN NEW YORK BY EVENING AS A LARGE CLOSED LOW
TAKES HOLD ACROSS HUDSON BAY. THIS WILL BRING WITH IT ANOTHER
CHANCE FOR SHOWERS/THUNDERSTORMS ACROSS NORTHERN NEW YORK...MAINLY
THE SAINT LAWRENCE VALLEY. WIND FIELD WILL ACTUALLY STILL BE QUITE
STRONG...SO A GUSTY THUNDERSTORM IS POSSIBLE. HIGH TEMPERATURES
WILL BE COOLER...CLOSER TO THE CLIMATOLOGICAL NORMALS...MAINLY
75-85F. THE CHANCES FOR A FEW SHOWERS LINGER INTO FRIDAY NIGHT
ACROSS THE NORTH COUNTRY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 259 PM EDT WEDNESDAY...CYCLONIC NW FLOW ACROSS EASTERN NOAM
WILL INFLUENCE OUR WEATHER THROUGH THE PERIOD. IN THIS PATTERN
TEMPERATURES WILL LARGELY BE SEASONABLE WITH NO EXPECTED HEAT.

MID-LEVEL DISTURBANCE ROTATING IN THE BASE OF EASTERN NOAM TROUGH
WILL BRING ABT CHC/SCT -SHRA/-TSRA FRI NGT THRU SAT. WE/RE STILL IN
FLOW BUT MORE STABLE AND WEAKER ENERGY THUS CHANCES STILL THERE SUN
BUT LESS SO. ANOTHER SHARPER SHORTWAVE AND SURFACE COLD FRONT
APPROACH MON NGT/TUE WITH A BETTER CHANCE OF SHRA/TSRA THEN SLIGHT
HEIGHT BUILDING AS TROUGH AXIS SHIFTS NE SHOULD BRING ABOUT DRIER
CONDITIONS MID WEEK.

AGAIN...TEMPERATURES WILL LARGELY BE SEASONABLE THROUGH THIS PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...VFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD WITH SCT-BKN MID/HIGH CLOUDS DRIFTING THROUGH THE REGION.
SOUTHWEST (EXCEPT SOUTHEAST AT KPBG/KRUT) AT 5 TO 10 KNOTS
THROUGH THE DAY, GOING CALM AGAIN AFTER 00Z. WINDS JUST OFF THE
SURFACE PICK UP TONIGHT AHEAD OF AN APPROACHING COLD FRONT WHICH
SHOULD INHIBIT ANY FOG AT KSLK BUT STILL POSSIBLE AT KMPV.

SHOWERS/THUNDERSTORMS DEVELOPING ALG/AHD COLD FRONT IN NRN NY
BETWEEN 14-17Z AND AFT 17Z IN VT.

OUTLOOK 12Z THURSDAY THROUGH SUNDAY...
18Z THU - 00Z FRI: VFR WITH BRIEF MVFR/IFR IN SHOWERS/STORMS.
ISOLATED SEVERE TURBULENCE/WINDS/HAIL POSSIBLE.
00Z FRI - 12Z SAT: MAINLY VFR. CHANCE MVFR/IFR FOG.
12Z SAT - 00Z MON: MAINLY VFR. CHANCE SHRA/TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...MUCCILLI
NEAR TERM...MUCCILLI
SHORT TERM...MUCCILLI
LONG TERM...SLW
AVIATION...SLW
Hazardous weather outlook, Jul 29, 1:58 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
258 PM EDT WED JUL 29 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-301900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
258 PM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST ON
THURSDAY...MAINLY ACROSS THE CHAMPLAIN VALLEY AND VERMONT. SHOWERS
AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS NORTHERN NEW YORK
BETWEEN 8 AM AND NOON...AND INTENSIFY AS THEY MOVE INTO THE
CHAMPLAIN VALLEY BETWEEN NOON AND 3 PM. THE STORMS WILL THEN
CONTINUE MOVING ACROSS THE REMAINDER OF VERMONT BETWEEN 3 PM AND
6 PM. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG AND GUSTY WINDS...HAIL...AND HEAVY DOWNPOURS. THE THREAT
FOR THUNDERSTORMS WILL QUICKLY COME TO AN END BY THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 3:30 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT WED JUL 29 2015

NYZ028-035-VTZ001-005-017-292130-
EASTERN CLINTON-EASTERN ESSEX-WESTERN CHITTENDEN-EASTERN
CHITTENDEN-GRAND ISLE-
430 PM EDT WED JUL 29 2015

...A STRONG THUNDERSTORM WILL AFFECT LAKE CHAMPLAIN AND THE
BURLINGTON VERMONT AREA THROUGH 530 PM.

AT 428 PM EDT...A STRONG THUNDERSTORM WAS NEAR PORT KENT...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS TO BE IMPACTED INCLUDE...
SOUTH BURLINGTON...COLCHESTER...ESSEX JUNCTION...BURLINGTON
INTERNATIONAL AIRPORT...WILLISTON...WINOOSKI...JERICHO...RICHMOND...
UNDERHILL...HUNTINGTON...BOLTON...ST. GEORGE...UNDERHILL STATE
PARK...PORT KENT...KEESEVILLE...AUSABLE CHASM...APPLETREE BAY...
JERICHO CENTER...RED ROCK POINT AND MALLETS BAY STATE PARK.

IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4454 7281 4452 7283 4451 7281 4447 7283
      4446 7284 4446 7283 4429 7292 4448 7352
      4467 7345
TIME...MOT...LOC 2028Z 289DEG 16KT 4454 7334

BANACOS
Special weather statement, Jul 29, 4:06 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
506 PM EDT WED JUL 29 2015

NYZ035-VTZ005-009-292200-
EASTERN ESSEX-WESTERN ADDISON-WESTERN CHITTENDEN-
506 PM EDT WED JUL 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAKE CHAMPLAIN AND
EASTERN ESSEX COUNTY NEW YORK THROUGH 6 PM...

AT 505 PM EDT...A STRONG THUNDERSTORM WAS NEAR WILLSBORO...MOVING
SOUTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS TO BE IMPACTED INCLUDE...
SOUTH BURLINGTON...BURLINGTON INTERNATIONAL AIRPORT...ESSEX...
WINOOSKI...SHELBURNE...CHARLOTTE...FERRISBURGH...WILLSBORO...
MONKTON...ST. GEORGE...FERRISBURG...MONKTON BORO...MT. PHILO STATE
PARK...KINGSLAND BAY STATE PARK...MONKTON RIDGE...KEESEVILLE...LOUIS
CLEARING BAY...BOQUET...APPLETREE BAY AND EAST CHARLOTTE.

IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4449 7315 4418 7308 4418 7314 4422 7347
      4449 7351 4452 7347
TIME...MOT...LOC 2105Z 340DEG 10KT 4442 7339

BANACOS
Special weather statement, Jul 29, 4:40 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
540 PM EDT WED JUL 29 2015

NYZ035-VTZ001-005-017-292245-
EASTERN ESSEX-WESTERN CHITTENDEN-EASTERN CHITTENDEN-GRAND ISLE-
540 PM EDT WED JUL 29 2015

...A STRONG THUNDERSTORM WILL AFFECT THE CHAMPLAIN ISLANDS AND
PORTIONS OF CHITTENDEN COUNTY THROUGH 630 PM...

AT 537 PM EDT...A STRONG THUNDERSTORM WAS NEAR PORT KENT...MOVING
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
BRIEF HEAVY DOWNPOURS.

LOCATIONS TO BE IMPACTED INCLUDE...
SOUTH BURLINGTON...COLCHESTER...ESSEX JUNCTION...BURLINGTON
INTERNATIONAL AIRPORT...WILLISTON...WINOOSKI...JERICHO...RICHMOND...
UNDERHILL...SOUTH HERO...UNDERHILL STATE PARK...APPLETREE BAY...
JERICHO CENTER...RED ROCK POINT...MALLETS BAY STATE PARK...BURLINGTON
BAY...UNDERHILL CENTER...STAVE ISLAND...LONE ROCK POINT AND FERRIS
ROCK.

IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4454 7283 4433 7291 4447 7341 4454 7339
      4454 7334 4455 7334 4457 7337 4459 7338
      4461 7338 4466 7337
TIME...MOT...LOC 2137Z 298DEG 12KT 4455 7329

BANACOS

The radar

The Burlington radar (KCXX), 16 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 29, 4:43 PM EST to 4:45 PM EST
Where
Chittenden County, 0.35 mi SSE of Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
44.376, -73.226

A wet microburst downed several small trees and several large branches east of Route 7 near Falls Road and the Village Cemetery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585415.